Four patients who switched to a regimen containing Isentress (raltegravir) had a temporary worsening of preexisting depression, according to a letter in the September 12 issue of AIDS that was reported by aidsmap.com.

The safety and efficacy results of several clinical trials of Isentress, Merck's HIV integrase inhibitor, have been published in journals and presented at medical conferences during the past two years. Thus far, no psychiatric side effects from Isentress have been reported in those clinical trials. Because most early studies of new drugs exclude people with serious underlying psychiatric problems, however, no data have been published on the use of Isentress in people being treated for depression and other mental illnesses.

Marianne Harris, MD, and her colleagues from the AIDS Research Program at St. Paul's Hospital in Vancouver, Canada, report on four cases of people living with HIV, who had sudden and significant worsening of depression for at least one month after starting Isentress. All four patients were men, and ranged in age from 40 to 55. Each had a history of significant clinical depression, and all were taking medication to treat their depression at the time that they started Isentress.

In each case, the men experienced a sudden onset of serious depression in the first few weeks after starting Isentress. One man's depression was so severe that he needed to be hospitalized. The men's health care providers made adjustments to their psychiatric medication, and the depressive symptoms in each man then improved within about 60 days. All the men remained on Isentress during this period.

Dr. Harris's team claims that they have ruled out other potential causes of the depressive symptoms and feels confident that Isentress was the cause. The authors suggest that there may be some kind of drug interaction between Isentress and psychiatric medications, though no known mechanism has been identified. They encourage health care providers of HIV-positive people being treated for serious mental illness to use caution when initiating treatment with Isentress.